Alert archive / Louisiana / Flash Flood Warnings in 2001

Flash Flood Warning 16, NWS New Orleans, LA

June 6, 20015 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at Jun 6, 2001, 6:53 PM CDT for 5 parishes in Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2001, 6:53 PM CDT (23:53 UTC)
Expired
Jun 6, 2001, 10:00 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Jefferson Parish, LA, Lafourche Parish, LA, Orleans Parish, LA, Saint Charles Parish, LA, Terrebonne Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 070002
FFWLIX
LAC051-057-071-089-109-070300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
653 PM CDT WED JUN 6 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  ST. CHARLES PARISH IN SOUTHEAST LOUISIANA
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA


* UNTIL 1000 PM CDT

* AT 700 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT
LIGHT TO MODERATE RAIN WAS FALLING OVER MUCH OF THE WARNED AREA WITH
THUNDERSTORMS PRODUCING HEAVY RAIN DEVELOPING NEAR THE COAST.
NUMEROUS STREETS AND A FEW HOMES AND BUSINESSES HAVE BEEN REPORTED
FLOODED. RUNOFF FROM THE RAINFALL TODAY AND ANY ADDITIONAL RAINFALL
THIS EVENING WILL CONTINUE TO CAUSE FLASH FLOODING PROBLEMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABONDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

REPORT SEVERE WEATHER TO YOUR NEAREST PARISH LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 3:10 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 6, 3:10 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD COUNTIES TO FLOOD WATCH
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
310 PM CDT WED JUN 6 2001

...UPDATED FLOOD WATCH AREAL OUTLINE TO INCLUDE PEARL RIVER AND
HANCOCK COUNTIES OF SOUTHERN MISSISSIPPI...

REMNANTS OF ALLISON SPREADING SWATHS OF SQUALLS AND HEAVY RAINFALL
ACROSS SOUTHEAST LOUISIANA THIS AFTERNOON. RAINFALL/SEVERE WEATHER
FOCUS NOW ACROSS THE EASTERN TWO THIRDS OF THE CWA EARLY THIS
AFTERNOON. A LOOK AT 250 MB PATTERN FROM AVN 12Z RUN SHOWS ITS JET
MAX DEPICTION FOR 18Z TODAY IS LINING UP WELL WITH THE HEAVIEST
RAINFALL/STRONGEST STORMS FROM TERREBONNE PARISH EXTENDING NORTH TO
WASHINGTON PARISH.

SOME RAINFALL TOTALS FOR THE PERIOD FROM 7PM TUE NIGHT TO 1 PM
WEDNESDAY ARE BTR-AIRPORT (4.91 INCHES)...MSY-AIRPORT (3.69
INCHES)...NEW ORLEANS AUDUBON PARK (3.98 INCHES)...NEW ORLEANS
LAKEFRONT AIRPORT (3.59 INCHES)...SLIDELL AIRPORT/NWSFO (5.49
INCHES) AND MCCOMB AIRPORT (3.11 INCHES).

NOW THAT THE PRECIPITATION/STORM EVENT HAS BEGAN THE FORECAST
QUESTION IS NOW WHEN WILL THE AREA SEE THE UNSETTLED PATTERN END.
FROM THE VERIFICATION OF THE AVN 12Z RUN 250 MB PATTERN WILL KEEP
LIKELY POPS IN THROUGH FRI AS A SERIES OF 40 KT JET MAXES SWEEP
ACROSS THE AREA FROM SW TO NE. THE SURFACE PATTERN SHOWS AN INVERTED
TROUGH RUNNING W TO E FROM E CENTRAL TEXAS INTO CENTRAL ALABAMA AS
REMNANTS OF ALLISON DECAY THROUGH FRIDAY. THIS SHOULD PROVIDE A
FOCUS FOR LOWER TO MID 70 DEGREE DEWPOINT POOLING THROUGH FRIDAY
NIGHT WITH FAVORABLE JET DYNAMICS ALOFT TO SUPPORT ADDITIONAL
THUNDERSTORM DEVELOPMENT. SOME CONCERNS WITH THE AVN THU NIGHT POPS
AS THE AVN DROPS POPS TO 30 TO 50 PERCENT RANGE. CANT JUSTIFY THIS
FROM AVN JET STRUCTURE...SURFACE BOUNDARY...AND UPPER LEVEL
DIVERGENT WIND PATTERN SO WILL ALSO LEAN TOWARD THE HPC DISCUSSION
AND PREVIOUS FORECAST PACKAGE FOR 60 POPS THU NIGHT AND FRI. WILL
EXTEND PRECIPITATION THROUGH SUNDAY WITH SCATTERED WORDING. WILL
ADJUST DAYTIME HIGHS LOWER TO THE LOWER 80S DUE TO CLOUD AND
RAINFALL COVERAGE BUT WILL LEAVE OVERNIGHT LOWS LOWER TO MID 70S.

WILL DROP COASTAL FLOOD WATCH AS HIGH TIDES OCCURRED THIS MORNING
BUT ALL OTHER ADVISORIES AND WATCHES WILL REMAIN INTACT WITH HANCOCK
AND PEARL RIVER COUNTIES OF MISSISSIPPI ADDED TO THE FLOOD WATCH.

KMCB 70/81/69/82 9766   KBTR 72/82/71/83 9766
KMSY 75/82/73/83 8766   KGPT 73/82/73/82 7766

.NEW...SCA FROM KPQL TO THE ATCHAFALAYA BAY OUT 60 NM INCLUDING
LAKES PONTCHARTRAIN AND MAUREPAS
LA...FLOOD WATCH LAZ034>040-046>050-056>070.
MS...FLOOD WATCH MSZ068>071-077-080.

13

In the hours before

Local storm report, Jun 6, 1:19 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
119 PM CDT WED JUN 6 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    PONCHATOULA               LA   WIND DAMAGE
06/06/01   TANGIPAHOA                     SEVERAL TREES BLOWN DOWN.
                                          REPORTED BY LAW ENFORCEMENT

1235 PM    RACELAND                  LA   WIND DAMAGE
06/06/01   LAFOURCHE                      POWER LINES BLOWN DOWN.
                                          WIND DAMAGE TO ROOFS OF
                                          SEVERAL HOUSES. REPORTED BY
                                          PARISH EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:14 AM CDTFlash Flood WarningLIXSaint Tammany2 hr
Jun 6, 10:40 AM CDTTornado WarningLIXLivingston, Tangipahoa20 min
Jun 6, 11:00 AM CDTTornado WarningLIXLivingston, Saint Helena, Tangipahoa30 min
Jun 6, 11:15 AM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Saint Charles30 min
Jun 6, 11:39 AM CDTFlash Flood WarningLIXLivingston, Saint Helena2 hr
Jun 6, 11:40 AM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa35 min
Jun 6, 12:30 PM CDTFlash Flood WarningLIXEast Baton Rouge, West Baton Rouge3 hr
Jun 6, 12:55 PM CDTFlash Flood WarningLIXTangipahoa110 min
Jun 6, 12:57 PM CDTSevere Thunderstorm WarningLIXSaint Charles, Saint John the Baptist33 min
Jun 6, 1:15 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington30 min
Jun 6, 1:36 PM CDTSevere Thunderstorm WarningLIXTangipahoa24 min
Jun 6, 1:54 PM CDTSevere Thunderstorm WarningLIXSaint Tammany51 min
Jun 6, 2:11 PM CDTFlash Flood WarningLIXLafourche, Saint Charles, Terrebonne2 hr
Jun 6, 2:35 PM CDTFlash Flood WarningLIXLivingston115 min
Jun 6, 3:20 PM CDTFlash Flood WarningLIXJefferson, Saint Charles, Saint John the Baptist115 min
Jun 6, 3:50 PM CDTFlash Flood WarningLIXEast Baton Rouge, Iberville, West Baton Rouge115 min
Jun 6, 4:10 PM CDTFlash Flood WarningLIXLafourche, Terrebonne3 hr
Jun 6, 4:38 PM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines2 hr

Nearby

Flash Flood Warnings in Louisiana, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.